Nevada, 2004High Wind in Nevada, January 30, 2004
January 30, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 30, 2:30 AM PST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 30, 2:30 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 AM PST FRI JAN 30 2004
.SHORT TERM...
COLD FRONT MOVING QUICKLY THROUGH NW CALIFORNIA THIS MORNING.
PRESSURE RISES ALREADY WORKING INTO CRESCENT CITY. VORT MAX NEAR THE
CALIFORNIA / OREGON BORDER WILL RACE INTO IDAHO BY THIS AFTERNOON.
H7 WINDS INCREASE TO 55KTS OVER LASSEN COUNTY THIS MORNING JUST
AHEAD OF THE FRONT. STRONGEST SURFACE GRADIENT NOTED WAS ABOUT
11MB FROM MFR TO RNO. FRONT LOSES ITS UPPER SUPPORT THIS AFTERNOON
ACROSS CENTRAL NEVADA BUT THERE SHOULD BE A BRIEF PERIOD OF STRONG
WINDS THIS MORNING WITH THE FRONT. MOST GUIDANCE INDICATING WINDS
WILL DECREASE BY THIS AFTERNOON...SO WILL WORD WIND ADVISORY
ACCORDINGLY AND ALSO ISSUE ONE FOR THE VALLEYS OF LASSEN COUNTY.
UPPER DIVERGENCE IN RR QUAD OF THE JET...LOW LEVEL MOISTURE AND
MODEST OROGRAPHICS WILL BRING SNOW TO THE SIERRA MAINLY FROM TAHOE
NORTH TODAY. SOME SHOWERS SPILL OVER INTO THE VALLEYS AS VORT MAX
BRUSHES NORTHERN NEVADA. EXPECT ONLY PERHAPS 2 TO 4 INCHES IN
LASSEN COUNTY ABOVE 5500 FEET AND IN THE TAHOE AREA BY AFTERNOON SO
NO ADVISORY IS NEEDED.
SURFACE HIGH BUILDS INTO OREGON TONIGHT AND NORTH TO NORTHWEST
WINDS BEHIND THE FRONT WILL MAKE FOR A COOLER DAY TODAY...AND A
COOLER NIGHT TONIGHT. ISOLATED SNOW SHOWERS MAY LINGER SOUTH AND
EAST OF THE RENO AREA TONIGHT. SYSTEM NEAR 150W LIFTS OVER
REBUILDING RIDGE AND COMES IN AS A BIT OF AN INSIDE SLIDER
SATURDAY. NW FLOW ALOFT AND WEAK CYCLONIC FLOW MAY KICK OFF A FEW
SNOW FLURRIES NORTH AND WEST...BUT IN GENERAL EXPECT A DRY AND BRISK
DAY SATURDAY WITH SLIGHTLY BELOW NORMAL TEMPERATURES. NEXT WEATHER
SYSTEM ON TRACK TO MOVE IN SUNDAY NIGHT...SPREADING OVERRUNNING
CLOUDS AND A CHANCE OF SHOWERS AHEAD OF IT LATE IN THE DAY SUPER
BOWL SUNDAY. THIS WILL BRING STRONG WINDS WITH IT AS WELL. SG
.LONG TERM...MONDAY THROUGH THURSDAY...
GROUNDHOGS DAY WINTER STORM STILL INDICATED BY MOST MODELS AND 9 OF
12 GFS ENSEMBLE MEMBERS...BUT EVEN THE OTHER THREE MEMBERS FAVOR
PRECIP BUT BRING IN BULK OF MOISTURE ON MON NIGHT INSTEAD. 06Z ETA
IS SLOWER WITH THIS SYSTEM BY ABOUT 12 HOURS WITH ONSET DURING THE
DAY ON MONDAY INSTEAD OF SUNDAY NIGHT. CONSIDERED A WINTER STORM
OUTLOOK BUT WITH UPSTREAM WFOS HOLDING OFF FOR NOW...WE WILL ONLY
MENTION STORM POTENTIAL IN THE HWO. THIS STORM MAY STILL BE A
SPLITTING SYSTEM BUT TRACK OF THE SOUTHERN SPLIT WOULD STILL FAVOR
DECENT MOISTURE FOR OUR REGION. MOISTURE DEPTH AND INSTABILITY WOULD
ALLOW FOR GOOD SPILLOVER INTO THE LEE SIDE VALLEYS AND POSSIBLY
ACCUMULATING SNOW AS COLD FRONT PASSAGE DROPS SNOW LEVELS TO VALLEY
FLOOR IN THE AFTERNOON. THEREFORE LIKELY POPS WILL BE CARRIED INTO
THE RENO ZONE AS WELL AS EASTERN CA. WINDY CONDITIONS ARE ALSO
LIKELY WITH THIS SYSTEM. GFS ORIGINALLY HINTED AT A SIGNIFICANT
STORM AROUND FEB 2 IN THE 13-16 DAY FORECASTS...THEN BACKED OFF FOR
A WHILE BEFORE REINSTATING THIS ORIGINAL SCENARIO A FEW DAYS AGO.
SNOW SHOULD TAPER OFF ON MONDAY NIGHT WITH ONLY SCATTERED SNOW
SHOWERS BY TUE AS STORM MOVES AWAY BUT COLD CYCLONIC FLOW ALOFT
REMAINS OVER WRN NV-ERN CA. ANOTHER WEAK SHORTWAVE MAY BRUSH BY THE
REGION ON WED BUT ONLY SLIGHT CHANCES OF PRECIP WILL BE MENTIONED AS
TRACK TO THE NORTH WOULD FAVOR MORE WIND THAN RAIN OR SNOW.
SHORTWAVE RIDGING ON THURSDAY SHOULD KEEP THE AREA DRY BUT THERE MAY
BE INCREASE IN HIGH CLOUDS AS CANADIAN AND GFS MODELS ATTEMPT TO
BRING ANOTHER SYSTEM INTO THE WESTERN US BY FRIDAY. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY TODAY ZONES 001-002-003 AND 005.
CA...WIND ADVISORY TODAY ZONES 070-072.
&&
Hazardous weather outlook, Jan 29, 6:15 AM PST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST THU JAN 29 2004
CAZ070>073-NVZ001>005-301500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
615 AM PST THU JAN 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN AREA OF LOW PRESSURE WILL MOVE ACROSS NORTHERN CALIFORNIA ON
FRIDAY WITH SEVERAL INCHES OF SNOW POSSIBLE IN THE SIERRA FROM LAKE
TAHOE NORTHWARD.
A STRONGER STORM MAY AFFECT EASTERN CALIFORNIA AND WESTERN NEVADA
SUNDAY NIGHT AND MONDAY. THIS STORM COULD BRING HEAVY SNOW TO THE
SIERRA.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS SHOULD CHECK THE LATEST FORECASTS ON THIS
CHANGING WEATHER PATTERN. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 30, 5:15 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
66 knot (76 mph) wind gust reported 2 miles south of Washoe City in Washoe Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, January 30, 2004$17,000 · 60 kt wind · 2 events
- High Wind in Washington, January 30, 20041 injured · 50 kt wind · 2 events
- Winter Weather in Colorado, January 30 to 31, 20049 events
- Winter Storm in North Dakota, January 30 to 31, 20047 events
- Heavy Snow in Michigan, January 30 to 31, 20046 events
- Cold in Iowa, January 30, 20045 events
- Damaging Winds in Idaho, January 30, 200460 kt wind · 4 events
- Heavy Snow in Utah, January 30 to 31, 20044 events
- High Surf in Hawaii, January 30 to 31, 20043 events
- High Wind in Oregon, January 30, 2004$5,000 · 65 kt wind · 2 events
- Damaging Winds in Oregon, January 30, 200462 kt wind · 2 events
- High Wind in Montana, January 30, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431345.